Stories From Survivors: POTS, what is it? -Emma's Story
I first interacted with Emma on the Hope After Head Injury instagram. She mentioned her difficulties with POTS (Postural Orthostatic Tachycardia Syndrome) – which is something I had never heard of! Read a bit of her journey below! <3
“Hey guys, my name is Emma. I got my concussion on November 4 2013 and I’ve been having issues since. I was helping my band teachers with the younger kids’ class, and I bent over under a cabinet but forget it was there and stood into it. I went months upon months with headaches, nausea, brain fog, and more headaches. I had an MRI that showed nothing irregular, botox injections and just about every medication you can name. We thought it was a mixture of a Post Concussion Syndrome and a Post Traumatic Headache Syndrome, but we couldn’t know for sure. I had two episodes of tachycardia (increased heart rate) with my heart at 240-260 each time (my mom’s a nurse so she can count that stuff), so cardiology put me on a heart rate monitor for a month in December 2014 to hopefully catch it (we did not).
After I had it off and was at the 2nd botox appointment, my mom had mentioned the monitor to my neurologist, who said that he’d gone to a headache conference in Brazil, and had learned of a syndrome called POTS (Postural Orthostatic Tachycardia Syndrome) which causes your heart rate to rise and blood pressure upon standing, and it causes headaches, lightheadedness (most people including me say that, for a second, every time they stand up their vision blacks out a little, their hands get tingly, and they get just kinda dizzy. Some people are bedridden because they just faint when they stand), brain fog, tachycardia, anxiety, nausea and shaking and fatigue. I guess it’s super undiagnosed in headache patients and can be caused by a trauma or illness.
If you have the whole lightheaded and black out thing when standing, ask your doctor! Some doctors don’t know too too much about it, but it never hurts to ask. I have an appointment in a few weeks to be put on meds, but its still something. Thank you all so much for reading, and tag @bicksterwastaken on instagram for any questions!”